Arizona, 2017

Flash Flood in Arizona, August 10 to 11, 2017

August 10 to 11, 2017 · NWS PSR · 1 event in 1 county or zone

Thunderstorms with heavy rain developed over portions of the south central Arizona deserts during the evening hours on August 10th and some of the heavier rains fell across the desert to the southwest of Phoenix, along highway 238 between the towns of Mobile and Gila Bend. Many washes run across highway 238 and locally heavy rains near the highway are often sufficient to result in flooding of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with heavy rain developed over portions of the south central Arizona deserts during the evening hours on August 10th and some of the heavier rains fell across the desert to the southwest of Phoenix, along highway 238 between the towns of Mobile and Gila Bend. Many washes run across highway 238 and locally heavy rains near the highway are often sufficient to result in flooding of those washes; the flowing washes present a hazard to motorists driving on the highway and as such the road must be closed. At about 2200MST The Arizona Department of Transportation reported that highway 238 was indeed closed at 83rd Avenue, about 2 miles east of the town of Mobile. The highway remained closed into the early morning hours the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 10, 8:07 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 10, 8:07 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
807 PM MST Thu Aug 10 2017

.SYNOPSIS...
Increasing southerly flow aloft is bringing increasing amounts of
monsoon moisture back into the region. Accordingly, storm chances
are returning back to the lower deserts of Arizona and expand
into much of southeast California by Saturday. With higher
humidity and more cloudiness, high temperatures will trend
downward as well. A drying trend begins from west to east on
Monday.

&&

.DISCUSSION...
Scattered thunderstorms across western Arizona this afternoon
produced wind damage as well as areas of flash flooding,
particularly in Quartzsite and Wickenburg. Outflow boundaries
from earlier storms will continue propagating into the Phoenix
area, resulting in increasing moisture convergence this evening.
Latest PSR sounding shows less than 1000 J/kg of CAPE, so only
isolated showers/storms are expected. Elsewhere, modest lift
associated with the vort max across the northern GOC combined with
the deep moisture and weak cyclonic flow will produce favorable
conditions for at least isolated precipitation the rest of
tonight. With anomalously moist conditions in place, any storms
that develop will be capable of producing heavy rain and localized
flash flooding.

&&

.PREVIOUS DISCUSSION...

Late Friday through Sunday... Steering flow will initially have a
southerly component with the subtropical high centered over Texas.
That changes by Sunday as troughing over the West Coast makes its
presence felt leading to southwesterly steering aloft. The upper
troposphere turns southwesterly sooner than that. There is good
model agreement that moisture adequate for storms will be in place
through Sunday. Of course that doesn't mean there won't be CIN to
contend with and thus PoPs are not overwhelmingly high. An X factor
will be  an inverted trough (currently centered near southern Baja).
Models are slow to track it north of the border and weaken it in the
process. High temps return to normal during this period - possibly
dipping a little below normal over south-central AZ.

Monday through Wednesday...
A Pacific deepens over the West Coast and areas far inland early
next week leading to dry advection and another break in the
Monsoon. PoPs trend down Monday with only slight chances over the
higher terrain of south-central AZ on Tuesday and even more
retreat on Wednesday. Though we have a drying trend, lower heights
and thicknesses keep temps from rebounding much.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

South-Central Arizona including KPHX, KIWA, and KSDL: Tricky
forecast for the Phoenix area terminals. Decent chance for strong
southerly outflows in the 2z to 6z time frame which may also loft
enough dust to restrict visibility. Slight thunderstorm chances also
for KPHX, but better shot at surrounding terminals for the evening
and into the night.

Southeast California/Southwest Arizona including KIPL and KBLH:
Typical diurnal winds through the day with occasional afternoon
gusts. May see some thunderstorms in the distance, especially for
KBLH, although there is enough doubt in the matter to keep any
mention of this out of the TAFs at this moment.

.FIRE WEATHER...
Sunday through Thursday: Thunderstorm chances will increase markedly
heading into the weekend with the best opportunities for wetting
rains building into the lower elevations Saturday and Sunday.
Somewhat less storm activity is likely by Tuesday. With moisture
surging north, minimum humidity levels will increase to a 20-40%
range while overnight recovery similarly improves towards a good to
excellent range. Relative humidity looks to taper off through next
week, although should still remain above 15 percent  Temperatures
will cool back to near normal over the weekend with the increased
humidity levels. Outside of thunderstorm outflows, winds will remain
on the light side.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Thunderstorm chances will increase markedly heading into the
weekend with the best opportunities for wetting rains building
into the lower elevations Saturday and Sunday. Somewhat less
storm activity is likely by Tuesday. With moisture surging north,
minimum humidity levels will increase to a 20-40% range while
overnight recovery similarly improves towards a good to excellent
range. Temperatures will cool back to near normal over the weekend
with the increased humidity levels. Outside of thunderstorm
outflows, winds will remain on the light side.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Percha/AJ
AVIATION...Deemer
FIRE WEATHER...Deemer

In the hours before

Local storm report, Aug 10, 4:30 PM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 WSW QUARTZSITE        33.66N 114.24W
08/10/2017                   LA PAZ             AZ   PUBLIC

            REPORT OF POWER LINES DOWN ALONG W. MAIN
            STREET IN QUARTZSITE. ALSO METAL SHEET ROOF
            SHREDDED OFF BUILDING ACROSS STREET FROM
            MCDONALD'S WITH PIECES OF THE ROOF CAUGHT UP
            IN THE REMAINING POWER LINES THAT ARE
            STANDING. REPORT MADE THROUGH SOCIAL MEDIA
            WITH AT LEAST ONE PICTURE.

&&

JMN
Special weather statement, Aug 10, 5:07 PM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
507 PM MST THU AUG 10 2017

AZZ531-533-110100-
Kofa AZ-Central La Paz AZ-
507 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES UNTIL 600 PM MST...

At 507 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Kofa Wildlife Refuge, or 31 miles northeast of
Martinez Lake, moving north at 5 mph.

Dime size hail, wind gusts of 50 to 55 mph and localized areas of
blowing dust will be possible with this storm.

Locations impacted include...
Palm Canyon, portions of U.S. Highway 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3317 11397 3320 11427 3348 11422 3345 11385
TIME...MOT...LOC 0007Z 184DEG 6KT 3329 11408

JN
Special weather statement, Aug 10, 5:19 PM MST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
519 PM MST THU AUG 10 2017

AZZ530-CAZ569-570-110115-
Parker Valley AZ-Palo Verde Valley CA-Chuckwalla Valley CA-
519 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...
NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 615 PM MST/615 PM
PDT/...

At 518 PM MST/518 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Ripley, or 41 miles east of Desert Center, moving
northeast at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Blythe, Nicholls Warm Springs, Palo Verde, Blythe Airport, Ripley,
Cibola and East Blythe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 11455 3338 11480 3357 11493 3381 11485
      3383 11458
TIME...MOT...LOC 0018Z 216DEG 6KT 3354 11472

JN
Special weather statement, Aug 10, 5:39 PM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
539 PM MST THU AUG 10 2017

AZZ534-537-110130-
Aguila Valley AZ-Northwest Valley AZ-
539 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 630 PM
MST...

At 538 PM MST, Doppler radar was tracking a strong thunderstorm over
Wickenburg, moving north at 5 mph.

Wind gusts up to 50 mph and moderate to heavy rainfall will be
possible with this storm.

Locations impacted include...
Wickenburg and U.S. Highway 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3398 11269 3396 11261 3396 11258 3393 11257
      3386 11271 3387 11283 3400 11296 3400 11273
TIME...MOT...LOC 0038Z 158DEG 5KT 3397 11271

JN
Local storm report, Aug 10, 6:12 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
612 PM MST THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLASH FLOOD      WICKENBURG              33.97N 112.73W
08/10/2017                   MARICOPA           AZ   DEPT OF HIGHWAYS

            ADOT REPORTS: US-60 WB CLOSED AT MP 110 IN
            WICKENBURG.

&&
Special weather statement, Aug 10, 6:24 PM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
624 PM MST THU AUG 10 2017

AZZ536-110215-
Gila River Valley AZ-
624 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
715 PM MST...

At 623 PM MST, Doppler radar was tracking a strong thunderstorm over
Dateland, or 49 miles west of Gila Bend. This storm was nearly
stationary.

Winds in excess of 40 mph and moderate to heavy rainfall will be
possible with this storm.

Locations impacted include...
Dateland, Paloma, and portions of Interstate 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3282 11337 3273 11357 3290 11375 3304 11348
TIME...MOT...LOC 0123Z 148DEG 4KT 3285 11353

JN

The radar

The Phoenix radar (KIWA), 72 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 10, 9:30 PM MST to August 11, 1:00 AM MST
Where
Maricopa County, 3.27 mi E of Estrella to 3.72 mi NE of Estrella
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.994, -112.364

Thunderstorms with locally heavy rainfall developed to the south and southwest of Phoenix during the evening hours on August 10th; some of the heavier rains fell along highway 238 between the towns of Maricopa and Gila Bend. There are a number of washes that cross highway 238 near the town of Mobile and the heavy rains caused these washes to rapidly fill up and pose a significant hazard to motorists. At about 2210MST, Arizona Department of Transportation reported that highway 238 was closed at 83rd Avenue, about 2 miles to the east of the town of Mobile. Although a Flash Flood Warning was not issued, an Areal Flood Warning was issued instead at 2113MST and this warning continued through about 0100MST the next morning. There were no accidents or injuries reported due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713175.